Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Seattle, WA

May 30, 2020King County, Snohomish County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at May 30, 2020, 7:46 AM PDT for King County, Snohomish County, Washington. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2020, 7:46 AM PDT (14:46 UTC)
Expired
May 30, 2020, 8:15 AM PDT
In force
29 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties King County, WA, Snohomish County, WA

The radar

The Seattle radar (KATX), 88 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 2.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS56 KSEW 301446
SVRSEW
WAC033-061-301515-
/O.NEW.KSEW.SV.W.0002.200530T1446Z-200530T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Seattle WA
746 AM PDT Sat May 30 2020

The National Weather Service in Seattle has issued a

* Severe Thunderstorm Warning for...
  South central Snohomish County in west central Washington...
  North central King County in west central Washington...

* Until 815 AM PDT

* At 746 AM PDT, a severe thunderstorm was located near North Bend,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Carnation, Snoqualmie, Duvall, Lake Marcel-Stillwater, Baring and
  Fall City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4753 12151 4751 12190 4778 12200 4778 12146
TIME...MOT...LOC 1446Z 176DEG 36KT 4746 12174 

HAIL...0.75IN
WIND...60MPH
 
$$

Kovacik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:10 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 30, 3:10 AM PDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
310 AM PDT Sat May 30 2020

.SYNOPSIS...An upper level low pressure system moving up from the
south will move through the area later today into early Sunday for
widespread showers across the region and possible thunderstorms
over the Cascades. Drier conditions return early next week as
weak high pressure builds into the region. The unsettled pattern
looks to return by Wednesday and Thursday of next week.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...High and mid level clouds
continue to stream across the region this morning in advance of an
upper level low pressure moving northward over northern
California. Shower activity will gradually ramp up through the day
with widespread showers leading to a fairly wet afternoon and
evening ahead. The best instability remains destined for points
east of the Cascade crest, but there's enough to warrant
mentioning a slight chance of thunder in the Cascades from this
morning into this evening. All of the shower activity combined
with increasing low level onshore flow spells a significant cool
down with high temperatures across much of the interior of Western
Washington 10 to 20 degrees cooler than yesterday. Showers will
continue through tonight then gradually taper off Sunday as the
upper low lifts northward out of the region. Weak, fairly
nondescript upper troughing remains over the area on Monday. With
onshore flow continuing, this will limit high temperatures to
about seasonal normals and likely keep some cloud cover around
into midday.

.LONG TERM /TUESDAY THROUGH FRIDAY/...Weak upper ridging builds
into the region on Tuesday. Temperatures will warm a few degrees
to just above normal with more sunshine. The ridge flattens pretty
quickly by Wednesday as a weak system slides by just to our
north. This ushers in a return to a more unsettled period that is
likely to stick around for the second half of the week. As strong
ridging builds over the midsection of the country Thursday and
beyond, this favors a mean trough position over the Pacific
Northwest.    27

&&

.AVIATION...A vigorous upper short wave will move up from the
south today and through the area tonight in southerly flow aloft.
At the surface, onshore flow today will increase tonight. Stable
air early today will become unstable later today, especially over
the Cascades. There will be mostly mid and high clouds most of the
day today with some patchy low clouds near the coast. Low and mid
level moisture will increase late this afternoon and evening with
MVFR or IFR ceilings developing most areas.

KSEA...Mid and high clouds today. Ceilings will gradually lower
this afternoon with low clouds developing this evening. There is a
small threat of thunder later this afternoon and evening but it is
too low to mention in the TAF. Northerly wind 5-10 knots will
become southerly 10-15 knots early this evening. Schneider

&&

.MARINE...Onshore flow today will bring small craft advisory
strength westerly winds to the Coastal Waters, the Strait of Juan
de Fuca, and Admiralty Inlet.

A weather system will move up from the southwest this afternoon
and evening. There will be a burst of stronger onshore flow behind
this system tonight with gale force west winds in the Strait and
small craft advisory strength winds all other waters.

A more modest onshore flow pattern will set up on Sunday and
continue through the middle of next week. This pattern favors
small craft advisory strength west winds for the central and
eastern Strait of Juan de Fuca each evening.

A weak frontal system will brush the area later Tuesday but it
does not look like it will have much impact. Schneider

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 11 AM PDT Sunday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 5 PM PDT this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 5 PM this afternoon to 5 AM PDT Sunday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to 5 PM PDT Sunday
     for Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 2 PM this afternoon to 11 AM PDT
     Sunday for West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 AM PDT Sunday for Admiralty Inlet.

     Small Craft Advisory from 5 PM this afternoon to 5 AM PDT Sunday
     for Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, May 30, 7:24 AM PDT, 22 minutes before
Special Weather Statement
National Weather Service Seattle WA
724 AM PDT Sat May 30 2020

WAZ555-568-569-301500-
West Slopes North Central Cascades and Passes-West Slopes South
Central Cascades and Passes-East Puget Sound Lowlands-
724 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KING AND
NORTHEASTERN PIERCE COUNTIES UNTIL 800 AM PDT...

At 723 AM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Enumclaw, or 19 miles south of North Bend, moving north
at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greenwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4714 12157 4715 12180 4737 12184 4737 12151
TIME...MOT...LOC 1423Z 178DEG 34KT 4722 12171

Kovacik
Special weather statement, May 30, 7:26 AM PDT, 20 minutes before
Special Weather Statement
National Weather Service Seattle WA
726 AM PDT Sat May 30 2020

WAZ555-569-301500-
West Slopes South Central Cascades and Passes-East Puget Sound
Lowlands-
726 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIERCE COUNTY UNTIL
800 AM PDT...

At 726 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Mount Rainier, or 23 miles northwest of Packwood,
moving north at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Pierce County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 12188 4680 12202 4698 12219 4705 12189
TIME...MOT...LOC 1426Z 161DEG 31KT 4688 12199

Kovacik

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:52 PM PDTGale WarningSEW5 hr
May 29, 8:52 PM PDTSmall Craft AdvisorySEW20 hr
May 30, 2:42 AM PDTGale WarningSEW26 hr
May 30, 7:24 AM PDTSpecial Weather StatementSEWKing36 min
May 30, 7:26 AM PDTSpecial Weather StatementSEWPierce34 min
May 30, 7:31 AM PDTSevere Thunderstorm WarningSEWKing29 min
May 30, 7:50 AM PDTSpecial Weather StatementSEWLewis25 min
May 30, 7:53 AM PDTSevere Thunderstorm WarningSEWLewis, Pierce25 min
May 30, 8:07 AM PDTSpecial Weather StatementSEWKitsap23 min
May 30, 8:14 AM PDTSpecial Weather StatementSEWSnohomish31 min
May 30, 8:15 AM PDTSpecial Weather StatementSEWSnohomish30 min
May 30, 8:50 AM PDTSpecial Weather StatementSEWWhatcom25 min
May 30, 11:26 AM PDTSpecial Weather StatementSEWPierce34 min

Nearby

Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.